Vitamins And minerals perform important functions in the body and are needed for normal cell function, growth, and development. While we get vitamins from our daily diet, in case of nutritional deficiency, Appendix is necessary and prescribed by your medical specialist. Although vitamins can help prevent certain chronic diseases later in life, taking too many vitamins can lead to a condition known as hypervitaminosis or vitamin toxicity. This occurs when storage levels of vitamins are abnormally high and result in toxic symptoms and adverse health effects. Hypervitaminosis is more common due to the presence of too many fat-soluble vitamins such as Vit A, D, E or K because they are not excreted in the urine. Depending on the type of hypervitaminosis, people may experience symptoms of excess vitamin deficiency in their body. (Also read: (Too much vitamin D can put you at risk for these diseases.)
What is Hypervitaminosis?
“Hypervitaminosis is a condition in which there is an excess of vitamin D in our body. It causes symptoms either directly or indirectly through vitamin D intoxication in the body through other electrolytes (such as hypercalcemia). Usually , hypervitaminosis is caused by excess fat-soluble vitamins (A, D, E, K) and water-soluble vitamins (Vit B and C) are likely to be reduced because they are excreted in the urine. ” says Dr. Bir Singh Sehrawat, Director and HOD, Gastroenterology, Marengo QRG Hospital, Faridabad.
Who is at greater risk for hypervitaminosis?
A person who has excess body fat like obesity is at risk. Children over age 65 and the elderly who are on chronic vitamin D therapy for certain bone problems are also at risk.
Symptoms of Hypervitaminosis
Most symptoms are related to excess vitamin A and D intake. Dr. Sehrawat discussed the symptoms of different types of hypervitaminosis.
Symptoms of Hypervitaminosis A
Excess vitamin A can cause diplopia, nausea, vomiting, headache, muscle and joint pain, and liver damage.
Symptoms of Hypervitaminosis D
Vitamin D intoxication causes hypercalcemia which causes mental changes such as depression, headache, lethargy, drowsiness, gastrointestinal symptoms (black episodes of nausea, vomiting, constipation and abdominal pain), cardiac dysfunction (arrhythmias). , palpitations, chest pain and sudden arrest). Symptoms such as increased urinary frequency, nephrocalcinosis and impaired renal function.
Symptoms of Hypervitaminosis E
Vitamin E intoxication can impair the function of vitamin K, which can increase the risk of bleeding and decrease immune function, making you more susceptible to infection.
Symptoms of Hypervitaminosis K
Vitamin K intoxication is rare but can cause hemolytic anemia, jaundice, etc.
Treatment of Hypervitaminosis
The patient is treated according to the type of hypervitaminosis with decreased vitamin intake and increased urinary excretion. Hypervitaminosis A is treated conservatively and aims to lower intracranial pressure with diuretics, particularly acetazolamide. Vitamin D intoxication is treated. Lowering calcium levels with IV fluids, loop diuretics and calcium-lowering medications such as calcitonin nasal spray and bisphosphonates. If vitamin E intoxication causes bleeding, it needs treatment with vitamin K or FFP, otherwise it can be managed with low vitamin E intake. Similarly, vitamin K intoxication is managed with the vitamin K antagonist warfarin if it causes bleeding or severe jaundice,” says Dr Sehrawat.